Tennessee, 2016

Damaging Winds in Tennessee, July 12, 2016

July 12, 2016 · NWS MRX · 6 events in 5 counties and zones

A few severe thunderstorms developed later in the afternoon across Central East Tennessee in a moderately unstable environment across the region. The convective mode was limited to straight line wind damage from discrete cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed later in the afternoon across Central East Tennessee in a moderately unstable environment across the region. The convective mode was limited to straight line wind damage from discrete cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 12, 2:13 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 12, 2:13 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
313 PM EDT TUE JUL 12 2016

.SHORT TERM (Tonight and Wednesday)...Convection coming off the
Plateau and into the Valley at this time. Should see gradual
increase in coverage trough the heat of the day, then waning this
evening. Best chances seem to be mostly north of I 40. Some storms
are strong. Another round of diurnal convection Wednesday but
probably not as much as today. Warm and humid conditions will
continue.

.LONG TERM...(Wednesday night through Tuesday)...Models continue to
show some differences in the details for the long term, and given
that run to run consistency is not great as well, forecast
confidence remains a bit below average for this time of year.  A
series of weak short waves are forecast to affect the region...with
the most significant in the late friday into sunday time frame.  A
weak frontal boundary will also sag south toward the area during the
weekend...although how far south it will make it is still ambiguous.
As a result...will carry a chance for convection every day...with
the highest chances Friday and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  94  73  94 /  20  20  20  30
Knoxville McGhee Tyson Airport, TN  71  92  71  92 /  20  20  20  30
Oak Ridge, TN                       71  92  72  91 /  30  30  20  30
Tri Cities Airport, TN              67  89  67  89 /  50  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

GC/LW
Hazardous weather outlook, Jul 12, 2:18 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT TUE JUL 12 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 PM EDT TUE JUL 12 2016 /218 PM CDT TUE JUL 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
THROUGH THE MIDDLE OF THE EVENING AS ACTIVITY DEVELOPS AND MOVES
EASTWARD FROM THE CUMBERLAND PLATEAU. ISOLATED WIND GUSTS OF 40 TO
60 MPH...OR ISOLATED OCCURRENCES OF HAIL UP TO ONE INCH IN
DIAMETER...ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 12, 1:00 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT TUE JUL 12 2016

TNZ013>015-036>038-069-121845-
KNOX TN-CAMPBELL TN-ANDERSON TN-CLAIBORNE TN-GRAINGER TN-UNION TN-
HANCOCK TN-
200 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL...
NORTHEASTERN KNOX...WESTERN GRAINGER...NORTHEASTERN ANDERSON...
CLAIBORNE...UNION AND NORTHWESTERN HANCOCK COUNTIES UNTIL 245 PM
EDT...

AT 200 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FONDE TO 7 MILES NORTH OF CLINTON.
MOVEMENT WAS EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLINTON...MAYNARDVILLE...RUTLEDGE...NEW TAZEWELL...TAZEWELL...
PLAINVIEW...HARROGATE...HALLS...BLAINE...LAKE CITY...NORRIS...
LUTTRELL...SHARPS CHAPEL...ANDERSONVILLE...NORRIS LAKE...ARTHUR...
ROSE HILL...SPRINGDALE...CUMBERLAND GAP AND HOWARD QUARTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3660 8327 3604 8375 3614 8423 3658 8385
      3658 8369 3660 8367
TIME...MOT...LOC 1800Z 276DEG 17KT 3655 8382 3619 8412
Special weather statement, Jul 12, 1:29 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT TUE JUL 12 2016

TNZ067-068-084>086-121915-
ROANE TN-MEIGS TN-LOUDON TN-NORTHWEST MONROE TN-MCMINN TN-
229 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN...
NORTHEASTERN MEIGS...SOUTHERN ROANE...LOUDON AND NORTHWESTERN MONROE
COUNTIES UNTIL 315 PM EDT...

AT 228 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FAIRVIEW...OR 8 MILES NORTHWEST OF SWEETWATER...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LENOIR CITY...SWEETWATER...LOUDON...MADISONVILLE...VONORE...NIOTA...
PHILADELPHIA...PAINT ROCK...TEN MILE...
MURRAY STORE AND TELLICO VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3559 8478 3578 8465 3581 8419 3540 8428
TIME...MOT...LOC 1828Z 270DEG 15KT 3569 8456
Special weather statement, Jul 12, 1:47 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT TUE JUL 12 2016

TNZ035-036-067>069-121930-
ROANE TN-KNOX TN-LOUDON TN-ANDERSON TN-MORGAN TN-
247 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX...ANDERSON...
NORTHERN ROANE...NORTHEASTERN LOUDON AND SOUTHEASTERN MORGAN COUNTIES
UNTIL 330 PM EDT...

AT 246 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF WARTBURG...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...LENOIR CITY...KINGSTON...
ROCKWOOD...FARRAGUT...OLIVER SPRINGS...LOUISVILLE...MIDTOWN...
HARRIMAN...OAKDALE...FROZEN HEAD S.P....COALFIELD...DEARMOND...
PETROS...BRADBURY...KARNS AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3590 8470 3591 8468 3592 8468 3616 8453
      3618 8394 3583 8406 3585 8408 3583 8412
      3585 8414 3581 8414
TIME...MOT...LOC 1846Z 274DEG 28KT 3605 8448

The radar

The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
July 12, 2:28 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.090, -84.130

Several trees were reported down across the eastern part of the county.

Thunderstorm Wind, Knox

When
July 12, 2:45 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.950

Trees and power lines were reported down across parts of Northern Knox county; including downtown Knoxville, Carter, and Kodak.

Thunderstorm Wind, Knox

When
July 12, 2:49 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.970, -83.950

A metal awning connected to the front of a building on Western Avenue near I-640 was torn off.

Thunderstorm Wind, Sevier

When
July 12, 3:25 PM EST
Where
Sevier County, 0.89 mi SW of Beech Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.960, -83.610

A few trees were reported down north of Sevierville.

Thunderstorm Wind, Jefferson

When
July 12, 3:25 PM EST
Where
Jefferson County, Dandridge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.020, -83.420

A few trees were reported down near Dandridge and New Market.

Thunderstorm Wind, Cocke

When
July 12, 4:10 PM EST
Where
Cocke County, 0.89 mi SW of Northport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.960, -83.190

Two trees were reported down near Newport; one on Highway 160 and another was downed on Highway 321. Another tree was downed in downtown Newport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635563, 635565, 635567, 635568, 635569, 635570.